Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 102, NWS New Orleans, LA

June 6, 2004Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana; Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 6, 2004, 4:24 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana; Pearl River County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2004, 4:24 PM CDT (21:24 UTC)
Expired
Jun 6, 2004, 5:00 PM CDT
In force
36 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 062124
SVRNEW
LAC103-105-117-MSC109-062200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
424 PM CDT SUN JUN 6 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BOGALUSA
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 500 PM CDT

* AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF VARNADO TO 9
  MILES WEST OF FOLSOM...OR FROM 10 MILES NORTHEAST OF FRANKLINTON TO
  10 MILES SOUTHEAST OF AMITE...MOVING EAST AT 35 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3101 9011 3076 9013 3066 9051 3052 8997
          3062 8959 3092 8959

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:05 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 6, 4:05 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
405 PM CDT SUN JUN 06 2004

.SHORT TERM...
VERY SHORT WAVELENGTH BETWEEN ABOUT 3 VORTICITY MAXIMA BETWEEN
PENSACOLA AND EAST TEXAS...ALONG WITH ASSOCIATED UPPER
DIVERGENCE...ARE AIDING IN SCATTERED TO NUMEROUS THUNDERSTORMS...A
FEW SEVERE...ACROSS THE FORECAST AREA THIS AFTERNOON. MOVEMENT OF
THE STORMS HAS BEEN FAST ENOUGH TO KEEP RAINFALL AMOUNTS FROM
GETTING EXCESSIVE. A LINE OF NUMEROUS STRONG TO LOCALLY SEVERE
THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTH MS AND
NORTHERN PORTIONS OF SOUTHEAST LA THIS AFTERNOON. MORE SCATTERED
THUNDERSTORMS WILL CONTINUE SOUTH OF I-10 AND LAKE PONTCHARTRAIN THE
NEXT FEW HOURS. MOST ACTIVITY WILL DIMINISH AFTER SUNSET AS THE
AIRMASS GETS WORKED OVER AND SURFACE TEMPERATURES COOL.

MONDAY STILL APPEARS TO BE A DRIER DAY AS THE SERIES OF VORTICITY
MAXIMA/SHORTWAVES MOVES EAST...TAKING THE DEEPER MOISTURE EAST OF THE
CENTRAL GULF COAST REGION. THE AREA WILL BE MORE UNDER THE INFLUENCE
OF A FLAT RIDGE ALOFT. WILL KEEP AFTERNOON POPS UP AT 30 PERCENT
SINCE THE MOS POPS HAVE TENDED TO HAVE A BIT OF A DRY BIAS.

&&

.LONG TERM...
THERE WILL BE A TRANSITION TO A MORE SEASONAL DEEP FETCHED TROPICAL
MARITIME REGIME TUESDAY THROUGH FRIDAY WHICH IS CONDUCIVE FOR LAKE
AND SEA BREEZE CONVECTION EACH DAY. THE MODELS HAVE HINTED AT ABOVE
NORMAL RAIN CHANCES MID TO LATE WEEK...MAINLY ACROSS THE WESTERN
ZONES OR JUST WEST OF THE FORECAST AREA. WILL KEEP POPS IN THE HIGH
CHANCE CATEGORY MOST OF THE PERIOD...BUT LATER FORECASTS MAY NEED TO
INCREASE TO LIKELY WORDING. RAIN CHANCES NEXT WEEKEND SHOULD
DECREASE BACK TO THE LOW END CHANCE BY SUNDAY AS THE GFS SHOWS
DEEPER MOISTURE SHIFTING EAST. TEMPS SHOULD BE NEAR NORMAL
THROUGHOUT.

&&

PRELIMINARY POINT NUMBERS...
MCB 69 89 71 89 / 20 30 20 40
BTR 70 90 72 90 / 20 30 20 40
MSY 73 90 74 89 / 10 30 20 30
GPT 72 87 74 87 / 30 30 20 30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
LA AND MS COASTAL WATERS...NONE.

&&

22
Hazardous weather outlook, Jun 6, 3:00 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT SUN JUN 6 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-070100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
300 PM CDT SUN JUN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS DURING THE AFTERNOON
THEN DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET. STORM MOVEMENTS
WILL BE SLOW AND AT TIMES CELLS MAY BECOME STATIONARY FOR BRIEF
PERIODS. LOCALLY HEAVY RAINS ARE EXPECTED WITH SCATTERED
ACCUMULATIONS OF ONE TO TWO INCHES POSSIBLE WITH ISOLATED LOCATIONS
RECEIVING HIGHER AMOUNTS UP TO AROUND FOUR INCHES. SOME FLOODING OF
STREETS AND SMALL STREAMS IS POSSIBLE.

IN ADDITION...ISOLATED STRONG THUNDERSTORMS ARE EXPECTED WHICH
WILL PRODUCE FREQUENT TO CONTINUOUS LIGHTNING AND WIND GUSTS OF 40
TO 50 MPH. A FEW OF THE STORMS COULD BRIEFLY REACH SEVERE LIMITS AND
PRODUCE DAMAGING WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EARLY
EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED HOWEVER.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:05 PM CDTSpecial Marine WarningLIX85 min
Jun 6, 2:38 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena, West Feliciana37 min
Jun 6, 3:14 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Livingston, Saint Helena, Tangipahoa31 min
Jun 6, 3:39 PM CDTSpecial Marine WarningLIX66 min
Jun 6, 3:44 PM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington46 min
Jun 6, 4:04 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard41 min
Jun 6, 4:14 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena46 min
Jun 6, 4:39 PM CDTSevere Thunderstorm WarningLIXJefferson, Saint Charles51 min
Jun 6, 4:57 PM CDTSpecial Marine WarningLIX2 hr
Jun 6, 4:57 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston48 min
Jun 6, 5:12 PM CDTSevere Thunderstorm WarningLIXSaint Tammany48 min
Jun 6, 5:34 PM CDTFlash Flood WarningLIXSaint Tammany3 hr
Jun 6, 5:41 PM CDTSpecial Marine WarningLIX2 hr
Jun 6, 6:10 PM CDTSevere Thunderstorm WarningLIXLafourche, Saint Charles50 min
Jun 6, 4:55 PM CDTSevere Thunderstorm WarningLIXPearl River50 min
Jun 6, 5:41 PM CDTSevere Thunderstorm WarningLIXHarrison49 min
Jun 6, 6:42 PM CDTSevere Thunderstorm WarningLIXJackson48 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.